Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.




Representation of abelian groups and rings by families of real-valued functions

Author: Carl W. Kohls
Journal: Proc. Amer. Math. Soc. 25 (1970), 86-92
MSC: Primary 06.78; Secondary 46.00
MathSciNet review: 0256964
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Sufficient conditions are indicated for the existence of an isomorphism of an abelian group or ring into the family of real-valued continuous functions on a realcompact or compact space. The spaces consist of sets of subsemigroups or subsemirings that are maximal among those containing a fixed element but not containing its additive inverse; in the ring case, where the element is the multiplicative identity, these are just infinite primes in the sense of Harrison. Earlier results of Harrison, Kadison, and Krivine follow from the present discussion.

References [Enhancements On Off] (What's this?)

  • D. W. Dubois, A note on David Harrison’s theory of preprimes, Pacific J. Math. 21 (1967), 15–19. MR 209200
  • Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. With the assistance of W. G. Bade and R. G. Bartle. MR 0117523
  • L. Fuchs, Partially ordered algebraic systems, Pergamon Press, Oxford-London-New York-Paris; Addison-Wesley Publishing Co., Inc., Reading, Mass.-Palo Alto, Calif.-London, 1963. MR 0171864
  • Leonard Gillman and Meyer Jerison, Rings of continuous functions, The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London-New York, 1960. MR 0116199
  • D. K. Harrison, Finite and infinite primes for rings and fields, Mem. Amer. Math. Soc. 68 (1966), 62. MR 207735
  • Richard V. Kadison, A representation theory for commutative topological algebra, Mem. Amer. Math. Soc. 7 (1951), 39. MR 44040
  • J.-L. Krivine, Anneaux préordonnés, J. Analyse Math. 12 (1964), 307–326 (French). MR 175937, DOI

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 06.78, 46.00

Retrieve articles in all journals with MSC: 06.78, 46.00

Additional Information

Keywords: Ordered abelian group, ordered vector space, ordered ring, ordered algebra, Archimedean totally ordered group, representation, real-valued continuous function, realcompact space, compact space, Harrison infinite prime, extreme point
Article copyright: © Copyright 1970 American Mathematical Society